Alert archive / Arizona / Wind Advisories in 2018
Wind Advisory 12, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Mar 14, 2018, 2:28 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 15, 2018, 11:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2018, 2:28 PM MST (21:28 UTC)
- In effect from
- Mar 15, 2018, 11:00 AM MST
- Expired
- Mar 15, 2018, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WWUS75 KFGZ 142128 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 228 PM MST Wed Mar 14 2018 AZZ009>014-016-017-039-040-150400- /O.NEW.KFGZ.WI.Y.0012.180315T1800Z-180316T0200Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-White Mountains-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 228 PM MST Wed Mar 14 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY... The National Weather Service in Flagstaff has issued a Wind Advisory, which is in effect from 11 AM to 7 PM MST Thursday. * TIMING...Gusty winds will develop through the morning Thursday and persist into the early evening hours before diminishing. * WINDS...Southwest 25 to 30 mph with gusts to around 45 mph. * IMPACTS...Driving may become difficult for high profile vehicles. Consider securing loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$ AZZ004-006-007-150400- /O.CON.KFGZ.WI.Y.0011.000000T0000Z-180315T0400Z/ Kaibab Plateau-Grand Canyon Country-Coconino Plateau- Including the cities of Jacob Lake, Fredonia, Grand Canyon Village, Supai, North Rim, and Valle 228 PM MST Wed Mar 14 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * TIMING...Strong winds will persist through much of the evening hours. * WINDS...Southwest 25 to 30 mph gusting to around 45 mph. * IMPACTS...Driving may become difficult for high profile vehicles. Consider securing loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
4 follow-up statements
323 WWUS75 KFGZ 150236 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 736 PM MST Wed Mar 14 2018 AZZ004-006-007-150345- /O.CAN.KFGZ.WI.Y.0011.000000T0000Z-180315T0400Z/ Kaibab Plateau-Grand Canyon Country-Coconino Plateau- Including the cities of Jacob Lake, Fredonia, Grand Canyon Village, Supai, North Rim, and Valle 736 PM MST Wed Mar 14 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Flagstaff has cancelled the Wind Advisory. Southwest winds from this afternoon have decreased to 15 to 25 mph this evening and the Wind Advisory has been cancelled. Expect wind speeds to stay about the same overnight, southwest 15 to 25 mph with gusts to 30 mph, as a cold front approaches the area. $$ AZZ009>014-016-017-039-040-151200- /O.CON.KFGZ.WI.Y.0012.180315T1800Z-180316T0200Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-White Mountains-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 736 PM MST Wed Mar 14 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY... * TIMING...Southwest winds of 15 to 25 mph overnight will increase Thursday morning. Winds will persist most of Thursday afternoon, before diminishing Thursday evening. * WINDS...Southwest 25 to 30 mph with gusts to around 45 mph. * IMPACTS...Driving may become difficult for high profile vehicles. Consider securing loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
334 WWUS75 KFGZ 151033 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 333 AM MST Thu Mar 15 2018 AZZ009>014-016-017-039-040-160200- /O.CON.KFGZ.WI.Y.0012.180315T1800Z-180316T0200Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-White Mountains-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 333 AM MST Thu Mar 15 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... * TIMING...Winds will increase this morning becoming strong through the afternoon and early evening. * WINDS...Southwest 25 to 30 mph with gusts to around 45 mph. * IMPACTS...Driving may become difficult for high profile vehicles. Consider securing loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
134 WWUS75 KFGZ 152143 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 243 PM MST Thu Mar 15 2018 AZZ009>014-016-017-039-040-160200- /O.CON.KFGZ.WI.Y.0012.000000T0000Z-180316T0200Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-White Mountains-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 243 PM MST Thu Mar 15 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * TIMING...Winds will remain strong and gusty through the afternoon and early evening. * WINDS...Southwest 25 to 30 mph with gusts to around 45 mph. * IMPACTS...Driving may become difficult for high profile vehicles. Consider securing loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
939 WWUS75 KFGZ 160156 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 656 PM MST Thu Mar 15 2018 AZZ009>014-016-017-039-040-160300- /O.EXP.KFGZ.WI.Y.0012.000000T0000Z-180316T0200Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-White Mountains-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 656 PM MST Thu Mar 15 2018 ...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING... Southwest winds will continue to decrease this evening, with most areas ranging from 10 to 20 mph overnight. The Wind ADvisory will be allowed to expire at 7 PM MST. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 14, 9:34 AM MST, 4 hours 54 minutes earlier.
Area forecast discussion, Mar 14, 9:34 AM MST, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 934 AM MST Wed Mar 14 2018 .SYNOPSIS...An active weather pattern is expected through the rest of the week and into the weekend as multiple weather disturbances move off the Pacific. Expect windy conditions and cooler temperatures today, along with a slight chance of showers. Even colder temperatures and a better chance of rain and mountain snow arrive Thursday. After a break Friday, windy and cold weather, with yet another chance for rain and snow, arrive on Saturday. && .DISCUSSION...A lot to consider this morning as a couple weather disturbances impact northern Arizona over the next 24-36 hours. The first shortwave crossing the region today will mainly be a wind producer with widespread southwesterly gusts of 35-45 mph expected through this evening. The strongest winds will be across western Coconino County were a wind advisory is in place through 9pm tonight. Some shower activity will develop mainly across the higher terrain but expect this to be isolated in nature with very light precipitation amounts. A more substantial shortwave will cross northern Arizona Thursday with breezy conditions continuing. However, the strongest winds will shift east and are expected to be across Navajo and Apache Counties. A wind advisory may be needed for portions of those counties pending a look at the latest model guidance later this morning. Enhanced lift and moisture remaining over the region will bring more widespread rain and snow showers with this shortwave along with falling snow levels to around 5500-6000 during the day Thursday. Latest model guidance is indicating potential for higher QPF amounts over the northern half of Coconino County (upwards of half an inch of liquid). Would like to take a look at more model guidance before bumping up QPF/snowfall amounts in this region, but it may be needed for the afternoon package. Also considering the fact that the airmass isn't overly cold meaning boundary layer temperatures will be marginal for significant accumulating snow. Another factor going against this is that it is mid March and the heaviest QPF is expected to fall during the daylight hours. Stay tuned to any changes to the forecast later this afternoon. && .PREV DISCUSSION /403 AM MST/...A large Pacific trough will gradually move inland over the coming days bringing cooler, breezy, and unsettled weather to northern Arizona through the weekend. The leading shortwave moving through the trough will push through the southern Great Basin today, resulting in increased southwesterly flow over Arizona. Expect breezy to windy conditions this afternoon. The strongest winds will be northwest of Flagstaff where a low end Wind Advisory has been issued for gusts near 40 MPH. In addition, enough shallow moisture will combine with increasing upslope lift to generate a few light showers over the rim country north towards Grand Canyon this afternoon. Snow levels will remain above 9,000 feet today. Strengthening winds aloft tonight will lead to enhanced downslope winds northeast of the rim tonight. A second and deeper shortwave will move through Arizona on Thursday bringing a better chance for showers and mountain snow from early Thursday morning through Thursday afternoon. Colder air will allow snow levels to drop to 5500-6000 feet where some light accumulations are possible. The best chance for accumulating snow will be from around Flagstaff northwest through Grand Canyon country where up to an inch or so is possible. It appears that despite more dynamics and colder air with this feature, shallow moisture will limit precipitation accumulation. However, this has been a rapidly evolving system so it would be wise to check frequent forecast updates. Friday will see briefly dry weather followed by another round of showers Saturday afternoon through Sunday morning when the main trough moves inland. At this time, models are in good agreement with a weakening and filling trough moving inland leading to less precipitation than originally thought. Some light mountain snow will be possible above 5000-6000 feet. Drier weather returns early next week. && .AVIATION...For the 18Z package...South-southwest winds will increase through late afternoon becoming sustained 15-20 kts with gusts of 25-35 knots for most areas. Winds will diminish some this evening, but will continue overnight. Scattered ceilings 3-4kft AGL will develop over higher terrain, with ISOLD-SCT -SHRA/-SHSN. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Gusty southwest winds will develop Wednesday with a slight chance of rain showers across the area. Colder temperatures and a better chance of rain and higher elevation snow showers will arrive Thursday with gusty southwest wind continuing. Friday through Sunday...Dry and seasonable conditions expected Friday. The next system will move through the region over the weekend bringing a chance of rain and snow showers mainly on Saturday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 9 PM MST this evening FOR AZZ004-006-007. && PUBLIC...TPS/MCT AVIATION...MAS FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:39 AM MST | Wind Advisory | FGZ | Coconino | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.